Wyoming, 2013

Hail and Damaging Winds in Wyoming, September 18, 2013

September 18, 2013 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm developed west of Gillette and tracked east-northeast across central Campbell County into Crook County. The storm produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed west of Gillette and tracked east-northeast across central Campbell County into Crook County. The storm produced large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 18, 10:32 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 18, 10:32 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1132 AM MDT WED SEP 18 2013

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 229 AM MDT WED SEP 18 2013

CURRENT SURFACE MAP PLACES WEAK LOW ACROSS EASTERN MONTANA WITH
TROF EXTENDING THROUGH WESTERN SOUTH DAKOTA. UPPER LOW TRACKING
ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORMS ACROSS
NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA.

UPPER LOW MOVES ACROSS NORTHERN MONTANA TODAY...WITH SURFACE LOW
MOVING INTO WESTERN SOUTH DAKOTA. DRY LINE PUSHES THROUGH
SOUTHWEST SOUTH DAKOTA THIS AFTERNOON...WITH COLD FRONT ADVANCING
INTO NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. ISOLATED
THUNDERSTORMS EXPECTED TO LINGER ACROSS NORTHEAST WYOMING/WESTERN
SOUTH DAKOTA THIS MORNING. BETTER CHANCE OF THUNDERSTORMS OVER
SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON/EVENING

STRONG SUBSIDENCE ACROSS THE AREA TONIGHT...WITH THUNDERSTORMS
TRACKING EAST OF THE FORECAST AREA. 3-6MB/3HR PRESSURE RISES THIS
EVENING WILL RESULT IN A PERIOD OF GUSTY NORTHWEST WINDS. MUCH
COOLER AND BREEZY CONDITIONS EXPECTED FOR THURSDAY.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 229 AM MDT WED SEP 18 2013

UPPER TROF PUSHES TO THE EAST AS UPPER RIDGE BUILDS INTO THE
NORTHERN PLAINS FOR FRIDAY AND SATURDAY. DRY CONDITIONS EXPECTED
WITH TEMPS WARMING TO ABOVE AVERAGE BY SATURDAY. UPPER RIDGE PUSHES
EAST FOR SUNDAY AS NEXT TROF MAKES A QUICK APPROACH. THUNDERSTORM
CHANCES INCREASE THROUGHOUT THE AREA BY LATE SUNDAY AFTERNOON. TROF
PUSHES EAST EARLY IN THE WORK WEEK WITH RIDGING RE-DEVELOPING
BRINGING MAINLY DRY CONDITIONS. TEMPERATURES REMAIN AT OR ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON
ISSUED AT 1129 AM MDT WED SEP 18 2013

VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. WEST TO SOUTHWEST WINDS WILL TURN NORTHWEST
THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES THROUGH
THE FORECAST AREA. WIND SPEEDS OF 15 TO 25 KTS ARE EXPECTED AFTER
THE FRONTAL PASSAGE...WITH GUSTS TO 35 KTS INTO THE EVENING HOURS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT THIS AFTERNOON AND EVENING AS IT CROSSES THE FORECAST
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...26
Hazardous weather outlook, Sep 18, 12:26 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT WED SEP 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
126 PM MDT (226 PM CDT) WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS
WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 229 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
September 18, 12:38 PM MST
Where
Campbell County, 7.8 mi WSW of (Gcc)gillette Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.322, -105.693

Hail, Campbell

When
September 18, 12:55 PM MST
Where
Campbell County, 9 mi NE of Gillette
Measured
1.25 in hail
Reported by
Public
Coordinates
44.382, -105.371

Thunderstorm Wind, Campbell

When
September 18, 12:55 PM MST
Where
Campbell County, 9 mi NE of Gillette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.382, -105.371

The combination of wind and hail caused minor damage.

Hail, Crook

When
September 18, 1:25 PM MST
Where
Crook County, 4.13 mi SSW of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.523, -104.957

Thunderstorm Wind, Crook

When
September 18, 2:25 PM MST to 2:35 PM MST
Where
Crook County, 9.79 mi NNE of Aladdin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.779, -104.141

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474976, 474979, 474980, 474982, 478469.